Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 8, 2009, 11:05 PM EDT for Grayson County, Smyth County, Wythe County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 11:05 PM EDT (03:05 UTC)
- Expired
- May 8, 2009, 11:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Grayson County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 11:10 PM EDT | TSTM WND DMG | Trout Dale, VA | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:32 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRNK 090305
TORRNK
VAC077-173-197-090345-
/O.NEW.KRNK.TO.W.0005.090509T0305Z-090509T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1105 PM EDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* TORNADO WARNING FOR...
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1145 PM EDT.
* AT 1104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
TROUTDALE...OR NEAR SUGAR GROVE...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
TROUTDALE...
FLATRIDGE...
COMERS ROCK...
ELK CREEK...
SPRING VALLEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
&&
LAT...LON 3670 8155 3672 8145 3685 8120 3682 8101
3681 8101 3681 8104 3673 8097 3657 8093
3657 8132
TIME...MOT...LOC 0305Z 280DEG 27KT 3675 8142
$$3 follow-up statements
000
WWUS51 KRNK 090316
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT FRI MAY 8 2009
VAC077-173-197-090345-
/O.CON.KRNK.TO.W.0005.000000T0000Z-090509T0345Z/
GRAYSON VA-SMYTH VA-WYTHE VA-
1116 PM EDT FRI MAY 8 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR SOUTHERN
WYTHE...SOUTHEASTERN SMYTH AND GRAYSON COUNTIES...
AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FLATRIDGE...OR
NEAR TROUTDALE...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
&&
LAT...LON 3685 8120 3682 8101 3681 8101 3681 8104
3672 8097 3657 8093 3657 8132 3671 8145
TIME...MOT...LOC 0316Z 290DEG 19KT 3671 8135
$$
AMS000
WWUS51 KRNK 090325
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 PM EDT FRI MAY 8 2009
VAC173-197-090335-
/O.CAN.KRNK.TO.W.0005.000000T0000Z-090509T0345Z/
SMYTH VA-WYTHE VA-
1125 PM EDT FRI MAY 8 2009
...THE TORNADO WARNING FOR SOUTHERN WYTHE AND SOUTHEASTERN SMYTH
COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM
EDT SATURDAY MORNING FOR NORTH CENTRAL NORTH CAROLINA AND
SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3667 8138 3676 8128 3672 8097 3657 8093
3657 8132
TIME...MOT...LOC 0325Z 298DEG 23KT 3664 8125
$$
VAC077-090345-
/O.CON.KRNK.TO.W.0005.000000T0000Z-090509T0345Z/
GRAYSON VA-
1125 PM EDT FRI MAY 8 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR EASTERN
GRAYSON COUNTY...
AT 1121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BRIDLE CREEK...OR
6 MILES NORTHEAST OF MOUTH OF WILSON...MOVING SOUTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
&&
LAT...LON 3667 8138 3676 8128 3672 8097 3657 8093
3657 8132
TIME...MOT...LOC 0325Z 298DEG 23KT 3664 8125
$$
AMS000
WWUS51 KRNK 090343
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT FRI MAY 8 2009
VAC077-090354-
/O.EXP.KRNK.TO.W.0005.000000T0000Z-090509T0345Z/
GRAYSON VA-
1143 PM EDT FRI MAY 8 2009
...THE TORNADO WARNING FOR EASTERN GRAYSON COUNTY EXPIRES AT 1145 PM
EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
LAT...LON 3667 8138 3676 8128 3672 8097 3657 8093
3657 8132
TIME...MOT...LOC 0344Z 295DEG 27KT 3659 8099
$$
AMSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 8, 10:42 PM EDT, 23 minutes earlier.
Area forecast discussion, May 8, 10:42 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT FRI MAY 8 2009
.SYNOPSIS...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION OVERNIGHT. A TRAILING COLD FRONT WILL THEN SAG SOUTHEAST
ACROSS THE REGION ON SATURDAY...AND REACH THE CAROLINAS BY SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 1030 PM EDT...RENUED DEEP CONVECTION CONTINUES OVER EASTERN
KENTUCKY WITH WAVES OF SHRA/TSR MOVING DOWNSTREAM INTO THE CWA.
THINK PRIMARY THREAT INTO THE OVERNIGHT WILL BE THE REPEAT
RAINFALL WITH POTENTIAL FOR FLASH FLOODING. SECONDARY THREAT WILL
BE THE SEVERE THREAT...AND THEN MAINLY OVER THE WESTERN CWA WHERE
THE STRONGER STORM CELLS MAY GENERATE DOWNBURST WIND AND HAIL.
ISOLATED TORNADIC THREAT EXISTS...AND THE STORM PREDICTION CENTER
THINKS THIS THREAT MAY MIGRATE EAST OVERNIGHT AS THE LOW LEVEL JET
STRENGTHENS. THIS LOW LEVEL JET IS ORIENTED SW-NE FROM THE TN
VALLEY INTO ERN KY AND SRN WVA...AND IS FORECAST TO NOSE INTO
CENTRAL VA LATER TONIGHT. TO ACCOUNT FOR THIS A NEW TORNADO WATCH
WAS ISSUED TO ENCOMPASS THE REMAINDER OF THE CWA.
FFG INDICATES THAT WIDESPREAD RAINFALL OF 1.5 TO 2 INCHES WOULD
CAUSE FLOOD PROBLEMS. I AM LEANING HEAVILY ON EXPANDING THE FLOOD
WATCH TO ENCOMPASS ALL VA COUNTIES WEST OF THE BLUE RIDGE...
INCLUDING THE ROANOKE VALLEY.
NOT SURE HOW MUCH DEBIS CLOUD AND SUBSIDENCE WILL EXIST SATURDAY.
WILL LEAVE THAT CHALLENGE FOR THE LATE NIGHT SHIFT.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION SATURDAY AFTERNOON
INTO SATURDAY NIGHT. HIGH PRESSURE BUILD SOUTH ACROSS THE AREA
BEHIND THE FRONTAL BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF
COAST. AN AREA OF LOW PRESSURE TRACK ALONG THE FRONT IN THE
SOUTHEAST SUNDAY NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA.
CHANCE OF RAIN INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM
SHORTWAVE INTERACTS WITH FRONTAL BOUNDARY FOR ENHANCED LIFT.
PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SATURDAY NIGHT AND
SUNDAY WHICH WAS COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO
VALLEY ALONG WITH A NW TO N FLOW.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
POSITIVE ANOMALY IN THE SOUTHEASTERN BERING SEA CONTINUES TO FAVOR A
PROGRESSIVE FLOW ACROSS OUR REGION IN THE MOIST SOUTHERN STREAM.
LEANED POPS TOWARDS HPCGUIDE FOR THE EXTENDED PERIOD...WHICH WAS A
BLEND OF THE 00Z ECMWF AND ECMWF ENS.
HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE REGION MONDAY NIGHT
INTO TUESDAY. THE HIGH WILL SLIDE EAST TUESDAY NIGHT INTO THURSDAY.
A WARM FRONT APPROACH OUR AREA WEDNESDAY AND MOVES THROUGH WEDNESDAY
NIGHT INTO THURSDAY. THEN...A COLD FRONT MOVE IN THURSDAY NIGHT INTO
FRIDAY. TEMPERATURES WILL FALL BACK TOWARDS NORMAL INTO THE MIDDLE
OF NEXT WEEK AND WARM DURING THE END OF THE WEEK.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
MCS MOVING INTO THE REGION AS OF 2330Z IS NEAR A KBLF-KBKW LINE.
TRENDS HAVE THIS SYSTEM WEAKENING AS IT PROGRESSES EASTWARD.
EXPECT PRIMARILY MVFR-VFR CONDITIONS WITH THIS AREA OF
PRECIPITATION...BUT ISOLATED HEAVIER CELLS MAY PRODUCE A BRIEF
PERIOD OF LIFR-IFR. AS THE SYSTEM CONTINUES TO PROGRESS
EASTWARD...EXPECTING LESS COVERAGE AND SMALLER CHANCES OF
THUNDERSTORM ACTIVITIY.
THE BULK OF THIS PRECIPITATION SHOULD CLEAR THE AREA BY 05Z...BUT
THERE IS THE POTENTIAL FOR AN AREA OF STATIFORM RAIN TO STALL OVER
NORTHERN PARTS OF THE AREA WITH SOME ISOLATED EMBEDDED TSRA AFTER
THIS TIME.
ON SATURDAY...A COLD FRONT WILL MOVE ACROSS THE AREA BRINGING A
RETURN OF SHOWERS AND THUNDERSTORMS ALONG IT. THIS FEATURE IS
EXPECTED TO BE JUST EAST OF THE REGION BY 00Z TOMORROW EVENING.
HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.
ANOTHER SYSTEM MAY AFFECT THE AREA MONDAY WITH THE POTENTIAL FOR
MVFR CONDITIONS IN SHRA/TSRA. THEN HIGH PRESSURE ARRIVES FOR
TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ007-010-011-
018>020.
NC...NONE.
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ042>045.
&&
SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/JJHazardous weather outlook, May 8, 10:49 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1049 PM EDT FRI MAY 8 2009 NCZ001>003-018-019-VAZ009-012-013-015-016-100300- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-GRAYSON- CARROLL- 1049 PM EDT FRI MAY 8 2009 ...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ007-010-011-WVZ042-100300- TAZEWELL-BLAND-GILES-MERCER- 1049 PM EDT FRI MAY 8 2009 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ018-019-WVZ043-044-100300- CRAIG-ALLEGHANY VA-SUMMERS-MONROE- 1049 PM EDT FRI MAY 8 2009 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...TORNADO WATCH 276 IN EFFECT UNTIL 3 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ020-WVZ045-100300- BATH-GREENBRIER- 1049 PM EDT FRI MAY 8 2009 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ004>006-VAZ014-017-022>024-032>035-043>047-058-059-100300- STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1049 PM EDT FRI MAY 8 2009 ...TORNADO WATCH 276 IN EFFECT UNTIL 3 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ020-100300- YADKIN- 1049 PM EDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 8, 6:47 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 647 PM EDT FRI MAY 8 2009 NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-090100- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-GRAYSON-CARROLL-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...BLUEFIELD...FLAT TOP 647 PM EDT FRI MAY 8 2009 A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH AND OVERSPREAD MUCH OF NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA BY MID EVENING. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND AREAL COVERAGE BY LATE EVENING. VAZ014-017>020-022>024-WVZ043>045-090100- MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...HINTON...HIX...UNION...LEWISBURG... QUINWOOD...DUO...RAINELLE 647 PM EDT FRI MAY 8 2009 A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH AND OVERSPREAD MUCH OF SOUTHEASTERN WEST VIRGINIA INTO WESTERN VIRGINIA...INCLUDING THE NEW RIVER VALLEY...GREENBRIER VALLEY...AND ALLEGHANY HIGHLANDS BY MID EVENING. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH...SMALL HAIL...AND TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND AREAL COVERAGE BY LATE EVENING. WERT
Special weather statement, May 8, 8:59 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 PM EDT FRI MAY 8 2009 VAZ007-009>014-WVZ042>044-090200- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-MERCER- SUMMERS-MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG... BLUEFIELD...FLAT TOP...HINTON...HIX...UNION 859 PM EDT FRI MAY 8 2009 ...MORE HEAVY SHOWERS AND STRONG THUNDERSTORMS EXPECTED THIS EVENING... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA THROUGH 10 PM. THE RAIN WILL BE HEAVY AT TIMES...WITH UP TO ONE INCH POSSIBLE. ALSO...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL WILL MAY OCCUR IN THE STRONGER STORMS. THOSE LIVING FROM THE BLACKSBURG TO MARION AREA...NORTH TO HINTON AND BLUEFIELD...SHOULD MONITOR WEATHER CONDITIONS THROUGH THIS EVENING FOR POTENTIAL FLOODING AND SEVERE WEATHER. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 8, 10:20 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT FRI MAY 8 2009
VAZ010-011-013-014-090300-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-
1020 PM EDT FRI MAY 8 2009
...STRONG THUNDERSTORMS WILL AFFECT BLAND...CITY OF RADFORD...
GILES...MONTGOMERY AND PULASKI COUNTIES...
AT 1018 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NARROWS
TO 9 MILES SOUTHWEST OF NARROWS TO 6 MILES SOUTHEAST OF ROCKY GAP...
MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR MECHANICSBURG AROUND 1025
PM...PEARISBURG...AND THESSALIA AROUND 1030 PM...POPLAR HILL...AND
BANE AROUND 1035 PM...EGGLESTON...AND PEMBROKE AROUND 1040 PM AND
PARROTT AROUND 1045 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3730 8097 3730 8094 3734 8085 3738 8087
3742 8082 3741 8079 3739 8080 3739 8078
3737 8076 3739 8074 3739 8070 3728 8034
3709 8042 3699 8058 3718 8110
EXPERIMENTAL
WPSpecial weather statement, May 8, 10:24 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 PM EDT FRI MAY 8 2009 VAZ010-012-013-090330- BLAND VA-PULASKI VA-WYTHE VA- 1024 PM EDT FRI MAY 8 2009 ...A STRONG THUNDERSTORM WILL AFFECT BLAND...PULASKI AND WYTHE COUNTIES... AT 1022 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF BLAND...MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR BLAND AROUND 1030 PM...GUNTON PARK AROUND 1045 PM AND PULASKI AROUND 1100 PM. LAT...LON 3699 8058 3690 8073 3703 8137 3718 8110 EXPERIMENTAL DS
Special weather statement, May 8, 10:43 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT FRI MAY 8 2009
VAZ018-023-034-090330-
BEDFORD VA-BOTETOURT VA-CRAIG VA-
1043 PM EDT FRI MAY 8 2009
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND CRAIG
COUNTIES...
AT 1040 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEW CASTLE...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DALEVILLE AROUND 1105 PM...NACE AROUND 1110
PM...BLUE RIDGE AROUND 1115 PM...LITHIA AROUND 1120 PM...BUCHANAN
AROUND 1125 PM AND PEAKS OF OTTER RECREATION AREA AROUND 1130 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3734 7960 3740 8005 3741 8008 3741 8011
3744 8033 3756 8027 3758 7959
EXPERIMENTAL
WPSpecial weather statement, May 8, 11:00 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 PM EDT FRI MAY 8 2009 VAZ014-017-022-033-090345- FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA- 1100 PM EDT FRI MAY 8 2009 ...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY AND ROANOKE COUNTIES... AT 1100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHRISTIANSBURG...MOVING EAST AT 40 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR CROCKETT SPRINGS AROUND 1115 PM...CHECK AROUND 1120 PM...COPPER HILL AROUND 1125 PM...POAGES MILL AROUND 1130 PM...CALLAWAY AROUND 1135 PM AND BOONES MILL AROUND 1140 PM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. LAT...LON 3721 7992 3699 7999 3709 8055 3730 8040 EXPERIMENTAL WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:26 PM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 51 min |
| May 8, 9:31 PM EDT | Flash Flood Warning | RNK | Bland, Giles, Tazewell | 6 hr |
| May 8, 9:34 PM EDT | Tornado Warning | RNK | Bland, Tazewell | 41 min |
| May 8, 10:20 PM EDT | Special Weather Statement | RNK | Giles, Montgomery, Pulaski, City of Radford | 40 min |
| May 8, 10:24 PM EDT | Special Weather Statement | RNK | Bland | 66 min |
| May 8, 10:39 PM EDT | Tornado Warning | RNK | Smyth, Tazewell, Wythe | 41 min |
| May 8, 10:43 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 47 min |
| May 8, 11:00 PM EDT | Special Weather Statement | RNK | Montgomery | 45 min |
| May 8, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 64 min |
| May 8, 11:48 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania | 42 min |
| May 9, 12:23 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 63 min |
| May 9, 12:29 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Halifax, Henry, Pittsylvania | 33 min |
| May 9, 12:46 AM EDT | Flash Flood Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 4 hr |
| May 9, 3:24 AM EDT | Flash Flood Warning | RNK | Bland, Craig, Giles, Tazewell | 6 hr |
| May 9, 4:44 AM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Roanoke, City of Salem | 46 min |
| May 9, 6:35 AM EDT | Special Weather Statement | RNK | Giles, Montgomery, Roanoke | 55 min |
| May 9, 9:11 AM EDT | Areal Flood Warning | RNK | Bland, Craig, Giles, Tazewell | 6 hr |
| May 9, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania | 56 min |
| May 9, 1:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 40 min |
| May 9, 5:07 PM EDT | Special Weather Statement | RNK | Fluvanna | 23 min |
| May 9, 6:04 PM EDT | Special Weather Statement | RNK | City of Danville | 26 min |
| May 9, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 42 min |
| May 9, 7:02 PM EDT | Special Weather Statement | RNK | Charlotte | 43 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.